Thunderstorm Wind, Butler
- When
- April 23, 8:35 PM CST
- Where
- Butler County, 3.29 mi W of Smileyburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -96.940
Some trees were downed.
A few strong to severe thunderstorms moved across portions of Cowley and Butler counties during the late evening hours of the 23rd. Estimated wind gusts of 60 mph downed some trees and tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few strong to severe thunderstorms moved across portions of Cowley and Butler counties during the late evening hours of the 23rd. Estimated wind gusts of 60 mph downed some trees and tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 5:43 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 643 PM CDT FRI APR 23 2010 .UPDATE... THE STOUT SOUTH WINDS MAY CONTINUE TO FLIRT AT ADVISORY LEVELS UNTIL SUNSET...THOUGH WILL LET CURRENT ADVISORY EXPIRE AT 00Z. A FEW SHOWERS/TSRA MAY DEVELOP JUST WEST OF KICT AREA...FROM KSLN TO KHUT-KP28 UNTIL DARK...SUPPORTED BY COLD ADVECTION ALOFT AND APPROACHING SPEED MAX AND PV ANOMALY. KED && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL ACROSS MOST AREAS THRU THE FORECAST VALID PERIOD. DEEP TROPOSPHERIC LOW PRESSURE WILL DRIFT SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT...AND ACROSS EASTERN KANSAS DURING SATURDAY. RELATIVELY MOIST AND COOL AIR ALOFT UNDER THE UPPER LOW WILL SUPPORT STRATOCU AND ALTOCU CIGS AND DIURNALLY DRIVEN SHOWERS. THE GUSTY SOUTH WINDS WILL DIMINISH QUICKLY THIS EVENING WITH LOSS OF HEATING/CESSATION OF DEEPER MIXING...WITH WIND SHIFT TO THE NORTHWEST BEHIND THE SECONDARY COLD FRONT ON SATURDAY. KED && .PREV DISCUSSION... /ISSUED 318 PM CDT FRI APR 23 2010/ DISCUSSION... MAIN FORECAST CONCERNS ARE LINGERING PRECIPITATION CHANCES TONIGHT AND THEN RAIN CHANCES AGAIN DURING THE WEEKEND. TONIGHT: A LARGE UPPER LOW IS MOVING INTO WESTERN KANSAS THIS AFTERNOON. A SURFACE WARM FRONT STRETCHES EAST-WEST ACROSS CENTRAL NEBRASKA...WITH A DRYLINE STRETCHING SOUTHWARD THROUGH WICHITA AND NEAR OKLAHOMA CITY. THE MAIN COLD FRONT IS ACROSS SOUTHEAST COLORADO AND THROUGH NEW MEXICO. WINDS HAVE BEEN GUSTY BEHIND THE DRYLINE THIS AFTERNOON...GENERALLY AROUND 30MPH WITH GUSTS TO 40MPH OR SO. WILL KEEP THE WIND ADVISORY AS IS...AND EXPECT IT WILL BE ABLE TO EXPIRE ON TIME. THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS WESTERN ARKANSAS. INSTABILITY HAS BEEN INCREASING ACROSS SOUTHEAST KANSAS...AND AS THE ENERGY FROM THE VORTICITY MAXIMUM MOVES INTO THE AREA THUNDERSTORMS SHOULD DEVELOP EAST OF THE FLINT HILLS. 60 TO 70 KNOTS OF 0-6KM SHEAR AND 1000 TO 1500J/KG OF MEAN LAYER CAPE WILL BE SUFFICIENT FOR SEVERE STORMS. THIS ACTIVITY WILL QUICKLY MOVE OFF TO THE EAST OF THE FORECAST AREA THIS EVENING...AND THE REMAINDER OF THE NIGHT SHOULD BE QUIET OTHER THAN A SMALL CHANCE FOR SHOWERS ACROSS CENTRAL KANSAS. SATURDAY-SUNDAY: AS THE UPPER LOW MOVES THROUGH KANSAS ON SATURDAY...THERE WILL BE SHOWERS AND POSSIBLY SOME ISOLATED THUNDERSTORMS ON THE BACK SIDE OF THE LOW...ESPECIALLY IN THE AFTERNOON. NORTHWESTERLY WINDS ARE GOING TO BE BREEZY BOTH SATURDAY AND SUNDAY...AND SKIES WILL BE CLOUDY THROUGH THE DAY SATURDAY. MONDAY-THURSDAY: THE UPPER LOW WILL MOVING OFF TO THE EAST...AND DRIER AIR WILL BEGIN TO MOVE SOUTH INTO THE AREA. THE GFS AND ECMWF SHOW SIGNIFICANT CLEARING COMING INTO CENTRAL KANSAS BY MONDAY AFTERNOON...HOWEVER THERE COULD BE SOME LINGERING SHOWERS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE DAY MONDAY. SURFACE HIGH PRESSURE BUILDS IN FOR TUESDAY...AND LIGHT WINDS AND SUNNY SKIES WILL BE THE RULE ACROSS THE FORECAST AREA. WINDS WILL INCREASE AGAIN FROM THE SOUTH ON WEDNESDAY AND THURSDAY...AND WILL BRING MOISTURE BACK INTO THE CENTRAL PLAINS. THE CHANCE OF THUNDERSTORMS WILL RETURN TO AREAS WEST OF HIGHWAY 14 ON WEDNESDAY NIGHT...AND THEN AREAS EAST OF THERE FOR THURSDAY. TEMPERATURES ARE GOING TO GRADUALLY INCREASE THROUGH THE WEEK. SCHRECK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DRY AIR CONTINUES TO MOVE INTO THE AREA AS THE DRYLINE THAT MOVED THROUGH KRSL BEGINS TO MOVE THROUGH KHUT/KICT/KSLN. STRONG SOUTHERLY WINDS WILL CONTINUE TO PREVAIL ACROSS THE AREA TODAY AS VFR CONDITIONS WILL REMAIN ACROSS ALL SITES. KCNU COULD SEE SOME MVFR CONDITIONS FOR THE REST OF THE AFTERNOON DUE TO MOISTURE POOLING INTO THE AREA. AS UPPER LEVEL LOW PROJECTS EASTWARD...COULD SEE SOME VCTS IN SOUTHEAST KANSAS THIS EVENING. TIMING OF STORM INITIATION IS STILL UNCERTAIN BUT FAIRLY CONFIDENT THAT IT WILL BE IN THE EVENING. WITH THE STORM ENVIRONMENT...EXPECT STORMS TO QUICKLY MOVE OUT OF THE AREA. WINDS WILL DIE DOWN ACROSS THE AREA TONIGHT FOR ALL SITES AND REMAIN IN VFR CONDITIONS. TOMORROW AS THE LOW IS PROGGED OVER EASTERN KANSAS...EXPECT MOISTURE WRAP AROUND AND MVFR CONDITIONS. RAIN CHANCES ARE LIKELY IN CENTRAL KANSAS BUT CONFIDENCE IS UNCERTAIN ON TIMING. DUNTEN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 48 68 48 66 / 10 40 20 10 HUTCHINSON 47 64 45 66 / 20 40 20 10 NEWTON 48 63 46 66 / 10 40 20 10 ELDORADO 50 65 47 65 / 10 40 20 10 WINFIELD-KWLD 50 69 50 67 / 10 40 20 10 RUSSELL 45 62 40 66 / 20 40 20 10 GREAT BEND 44 60 41 66 / 20 40 20 10 SALINA 48 65 44 67 / 20 40 20 10 MCPHERSON 47 63 44 66 / 20 40 20 10 COFFEYVILLE 53 76 51 66 / 30 40 20 10 CHANUTE 52 75 51 64 / 30 40 20 10 IOLA 52 74 51 64 / 30 40 20 10 PARSONS-KPPF 52 75 52 65 / 30 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047-048- 050-051-067-068-082-083-091-092. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 841 PM CDT FRI APR 23 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 841 PM CDT FRI APR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS A PORTION OF SOUTHEAST KANSAS. A LOCALLY STRONG STORM IS POSSIBLE WITH SMALL HAIL AND GUSTY WINDS. OTHERWISE ONLY ISOLATED STORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL AND PARTS OF CENTRAL KANSAS THIS EVENING. HOWEVER STRONG OR SEVERE STORMS ARE NOT EXPECTED IN THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. STRONG NORTHWEST WINDS ON SATURDAY AFTERNOON ARE EXPECTED TO ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY ACROSS RUSSELL AND LINCOLN COUNTIES. STRONG SOUTH WINDS ARE EXPECTED FOR WEDNESDAY ACROSS THE ENTIRE FORECAST AREA. THIS WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER FOR MUCH OF THE AREA WEDNESDAY AFTERNOON. ANOTHER STORM SYSTEM WILL AFFECT THE CENTRAL PLAINS FOR THE END OF NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 911 PM CDT FRI APR 23 2010 KSZ069-093-240300- BUTLER-COWLEY- 911 PM CDT FRI APR 23 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES... AT 904 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WINFIELD...AND MOVING NORTHEAST AT 50 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JAKUB
The Wichita radar (KICT), 47 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
2 thunderstorm wind. Local standard time, as filed.
Some trees were downed.
Some tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227287, 227288.